There are many things I would not change about my Peace Corps experience. The day-to-day challenges, though incredibly frustrating at times, were exhilarating once you found a way to master them. The first day you get through your daily chores, with enough time to work on your primary assignment, is a hard-won victory and usually a milestone for many volunteers.
There is one thing I would absolutely change, though, and that's accepting the default anti-malarial drug that Peace Corps gives to its volunteers in countries with malarial regions. The drug, mefloquine hydrochloride (commonly referred to by its brand name, Lariam) is known to sometimes cause serious, even long-lasting neurologic and psychiatric side effects. As Tuesday's New York Times article reports, the FDA is now requiring that the drug carry a black-box warning on its label, due to possible long-lasting side effects.
Like many of my fellow volunteers, I experienced some of these side effects, often blaming personal issues or my adjusting to a new and overwhelming life experience. Luckily, my amazing Peace Corps medical officer knew that the panic attacks I was experiencing were not normal; in fact, he knew to switch me immediately. And he did this, despite the fact that Peace Corps defaults to Lariam because it is the lowest-cost option.
I spoke with volunteers who did not have that experience in other countries, and could not imagine what would have happened if I had stayed on Lariam a few weeks longer. It is not an exaggeration to say I was on my way to quitting, and wondering for the rest of my life why couldn't I stay. A fellow volunteer switched off of Lariam because she began to hallucinate, and was not the only one who had such extreme, debilitating experiences.
Almost immediately after switching to Doxycycline, the panic attacks faded and the best months of my Peace Corps experience started to emerge. Now, with the benefit of hindsight, I know Lariam played a definite role in that dark period in my Peace Corps experience.
This new, FDA regulation leaves me and a number of my Peace Corps friends with a lot of questions, like is Peace Corps listening? Or, how many more volunteers will have to go through the awful experience of these side effects during their services? But for now, the primary question I'm left with is, when will we actually know what Lariam has done, or is continuing to do, to us?